MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code Ischemia Stroke (4418)
Date of Event 12/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician placed and detached a smart coil in the target location using the handle.The physician then advanced another smart coil into the target location and attempted to detach it using the handle; however, the smart coil failed to detach.While retracting the smart coil, the physician encountered resistance and the smart coil unintentionally detached partially in the microcatheter and partially in the target vessel.The physician then tried to push the smart coil into the target location using the pusher assembly.It was reported that part of the coil was left in the parent vessel.Subsequently, the physician used a stent device to push the remaining smart coil against the vessel wall.The procedure ended at this point.It was reported that the patient had an ischemic stroke with a possible relation to the smart coil.
 
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.Potential adverse events in the labeling with the penumbra smart coil system include, but are not limited to, aneurysm rupture, emboli, embolic stroke and other cerebral ischemic events, neurological deficits including stroke, ischemia, including death.Therefore, it was determined that the reported adverse event was an anticipated complication.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key13082732
Report Number3005168196-2021-02796
Device Sequence Number12243726
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/23/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2026
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF107137
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2021
Initial Report FDA Received Date12/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexMale
Date Report Sent to FDA01/01/2005